It is currently Mon Apr 23, 2018 5:18 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 8 posts ] 
Author Message
PostPosted: Mon Jan 29, 2018 1:57 pm 
Offline
New Poster
New Poster

Joined: Mon Jan 29, 2018 1:51 pm
Posts: 2
Hi there, I have been doing so much research today since I’m having an oral procedure in 2 days. I’m on 4 mg of Subutex/Suboxone (and have been for several years), although I’ve been taking 8 mg the past 3-4 days hoping it’d cut the acute pain I’ve been having the entire weekend. I went to my dentist this morning, and they have to extract 2 teeth. They’re going to sedate me, although not with an IV. They said they will give me Xanax & Halcion to put me under, then remove the teeth. I’m worried that those 2 medications might be dangerous having been on Subutex/Suboxone for 2+ years.

The only other medication I’m on is 20mg of Vyvanse for ADHD, but I don’t forsee that being problematic. I’m desperately hoping that someone out there can respond within the next 48 hours. If not, I’m thinking about calling and cancelling my sedation and just baring with the fear, anxiety & pain being awake while the cut open my gums to take the teeth out (one is broken with almost nothing above the gum line).

The dentist knows I’m on Subutex, but I get the feeling he doesn’t really even know much about it at all. I called my Sub doctor, and they just said “if your dentist thinks it’s fine, it should be fine.” But I don’t really feel good about that answer either. Does anyone have experience with these medications being used to sedate someone while on Subutex/Suboxone? Thank you sooooo sooo so much in advance!


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 2:26 pm 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4427
The mods will alert Dr. Junig to this post since he is the expert on medications. We leave this type of post for him to answer.

The Mod Squad

_________________
Done is better than perfect!


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 3:12 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1557
Thanks Amy for bringing this to my attention.

Halcion is triazolam, a short-acting benzodiazepine that was very popular in the 1980's, until the first President Bush threw up on the Japanese Ambassador and blamed it on the Halcion he took for jet lag. Around the same time, other people were blaming Halcion for lapses in memory, and for crimes they 'didn't remember'. I remember one where a guy traveled to Europe and took Halcion (it was rumored to help reduce jet lag), sexually assaulted someone, and claimed the Halcion made him do it. There is no evidence, though, that it has any effects beyond the typical benzo effects. Xanax, of course, is alprazolam.

Both medications do the same thing; alprazolam lasts about 4-6 hours and triazolam about 2-4 hours. I'm not sure why they would give both, rather than one or the other... but it should not be a problem. Benzos can be dangerous when taken with other respiratory depressants like opioids, but a person on buprenorphine long-term has a tolerance to those effects, preventing significant respiratory depression. Buprenorphine WOULD be dangerous with benzos in a person who has never used opioids.

Your driving will be impaired by the medications so you shouldn't drive the day you take them. I suppose it is possible to give too large a dose of the benzodiazepines, and if super large it could cause you to stop breathing--- but you will be in the office and under his care, and (I presume) he would notice if you stopped breathing (he should notice well before that, because before that point you would lose consciousness). By the time you are leaving, they will be worn off.

Don't worry-- that combination will not cause problems in this setting.


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 3:21 pm 
Offline
New Poster
New Poster

Joined: Mon Jan 29, 2018 1:51 pm
Posts: 2
Thank you so much for the response. I'm sincerely appreciative of the info you provided.

Yes, I definitely have a tolerance for buprenorphine I'd imagine after having been on it for several years daily. I have only ever taken between 4-8mgs each day, but I'm sure it's built up in my system. I didn't know if I should stop taking it for the next 2 days or not, as I don't want to risk anything & obviously am fairly stressed about it all. But yes, they said they don't do nitrous gas anymore either, so they give you one medication right away, then after letting it settle in, give you the other. Then they said they turn off the lights to help you relax, and once you're out they get to work. My wife will be there to drive me home, but I just wanted to make sure I'm not risking something serious for what would normally be a minor procedure to anyone else.

Again, thank you for the reply!


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 4:12 pm 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4427
Thank you Dr. Junig! It's such a comfort to have you available to answer these types of questions. We are so fortunate that you created this forum and that we have access to your expertise!

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 9:15 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1557
My pleasure!

I will point out something very useful too-- I've mentioned that I have a web page set up at http://www.suboxsearch.com , where you can search EITHER this forum or my blog. Today I referred someone there and tried it myself, typing ACUTE PAIN in the box for the blog search. It pulled up every blog post I've written on the topic for the past 10 years! I didn't try the forum search, but it is a Google search function so you can probably search for authors as well as topics.

Try it out!


Top
 Profile  
 
PostPosted: Mon Jan 29, 2018 9:49 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Mon Aug 23, 2010 3:44 pm
Posts: 487
Location: New York
God bless you Dr. Junig,

You have helped so many here and me, so many times, and things have never gone wrong for me. Your advice has gotten me through major surgeries.

Thank you!! Thank you!! Thank you!!! I'm sure everyone here agrees.

Queenie


Top
 Profile  
 
PostPosted: Fri Feb 02, 2018 12:34 pm 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2691
Location: Tennessee
Gosh ur dentist makes mine sound brutal. I got two back teeth pulled a few years ago and all he did for me was numb my gums with that numbing shot and after letting that take effect he pulled them. I was aware and awake for everything. I'd never had a tooth pulled except for my wisdom teeth being removed and I was under sedation that time. Maybe I need to find another dentist. Then again, being without insurance may be why he just decided to do the bare minimum.

_________________
Jennifer


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 8 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 3 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group